Alert archive / Minnesota / Frost Advisories in 2024

Frost Advisory 2, NWS Twin Cities, MN

April 23, 202422 counties in Minnesota

NWS Twin Cities, MN issued this frost advisory at Apr 23, 2024, 3:08 PM CDT for 22 counties in Minnesota. It took effect at Apr 24, 2024, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2024, 3:08 PM CDT (20:08 UTC)
In effect from
Apr 24, 2024, 2:00 AM CDT
Expired
Apr 24, 2024, 8:00 AM CDT
In force
6 hr
Issued by
NWS Twin Cities, MN
All 22 counties

Anoka County, MN, Blue Earth County, MN, Carver County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Le Sueur County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Ramsey County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 32 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WWUS73 KMPX 232008
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
308 PM CDT Tue Apr 23 2024

WIZ023>028-240415-
/O.NEW.KMPX.FZ.W.0004.240424T0700Z-240424T1300Z/
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Hudson, River Falls, Durand, Chippewa
Falls, Menomonie, and Eau Claire
308 PM CDT Tue Apr 23 2024

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Chippewa, Dunn, Eau Claire, Pepin, Pierce, and St. Croix 
  Counties.

* WHEN...From 2 AM to 8 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MNZ057>063-065>070-075>078-083>085-092-093-240415-
/O.NEW.KMPX.FR.Y.0002.240424T0700Z-240424T1300Z/
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-
Blue Earth-Waseca-Steele-Faribault-Freeborn-
Including the cities of Chaska, Gaylord, Hastings, Stillwater,
Waseca, St Paul, Litchfield, Red Wing, Blue Earth, Minneapolis,
Hutchinson, Owatonna, Monticello, Albert Lea, Victoria, Olivia,
Faribault, Mankato, Shakopee, Chanhassen, Willmar, Le Sueur, St
Peter, and Blaine
308 PM CDT Tue Apr 23 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT WEDNESDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Portions of central, east central, south central, and 
  southeast Minnesota.

* WHEN...From 2 AM to 8 AM CDT Wednesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CTG
1 follow-up statement
537 
WWUS73 KMPX 240423
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1123 PM CDT Tue Apr 23 2024

WIZ023>028-241230-
/O.CON.KMPX.FZ.W.0004.240424T0700Z-240424T1300Z/
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Chippewa Falls, Menomonie, Eau Claire,
Durand, Hudson, and River Falls
1123 PM CDT Tue Apr 23 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Chippewa, Dunn, Eau Claire, Pepin, Pierce, and St. Croix 
  Counties.

* WHEN...Until 8 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MNZ057>063-065>070-075>078-083>085-092-093-241230-
/O.CON.KMPX.FR.Y.0002.240424T0700Z-240424T1300Z/
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-
Blue Earth-Waseca-Steele-Faribault-Freeborn-
Including the cities of Olivia, Blaine, Le Sueur, Litchfield,
Victoria, Owatonna, Red Wing, Albert Lea, Waseca, Hastings,
Stillwater, Hutchinson, Minneapolis, Chanhassen, Faribault, Blue
Earth, Gaylord, St Paul, St Peter, Mankato, Shakopee, Chaska,
Willmar, and Monticello
1123 PM CDT Tue Apr 23 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT WEDNESDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Portions of central, east central, south central, and 
  southeast Minnesota.

* WHEN...Until 8 AM CDT Wednesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

BED

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at Apr 23, 12:35 PM CDT, 2 hours 33 minutes earlier. Its key messages:

  • Scattered showers return midday, primarily over western Wisconsin.
  • Another frost/freeze overnight with temperatures falling back near or below freezing outside the metro.
  • Our next system arrives by Friday, with a more widespread rain looking likely. The system track still has yet to be resolved, thus thunderstorm chances are still possible but currently unknown in spread and strength.
Area forecast discussion, Apr 23, 12:35 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1235 PM CDT Tue Apr 23 2024

.KEY MESSAGES...

- Scattered showers return midday, primarily over western
  Wisconsin.

- Another frost/freeze overnight with temperatures falling back
  near or below freezing outside the metro.

- Our next system arrives by Friday, with a more widespread
  rain looking likely. The system track still has yet to be
  resolved, thus thunderstorm chances are still possible but
  currently unknown in spread and strength.

&&

.DISCUSSION...
Issued at 339 AM CDT Tue Apr 23 2024

Our low pressure center is currently situated along the
Minnesota/Canada border, and will continue to track southeastward
today. This will allow CAA rain showers to move through east-central
Minnesota and western Wisconsin. Isolated non-severe thunderstorms
are possible, especially over Wisconsin, where MUCAPE values could
peak around 250 J/kg. For timing, expect a few showers to move
through east-central Minnesota and northwestern Wisconsin late
morning, with more rain filling in by the afternoon. Any rain should
make its exodus by this evening, with clouds beginning to scatter
out after sunset.

Cool, Canadian air will fill in behind the passing system, resulting
in what should be our last big chance for frost/freeze this month.
Ridging will start to build in over the Plains, which will situate
the MPX CWA right along the boundary of warmer air to our west and
cooler air to our east. As such, highs in western Minnesota tomorrow
could reach the upper 60s, while areas closer to central Wisconsin
will be more in the low-mid 50s. Regardless, it should be a nice day
with mostly sunny skies and weak winds. Areas further east will have
their final shot of below freezing temps overnight Wednesday, while
western Minnesota may not even drop into the 40s.

Thursday will start off as a nice day, but conditions will start to
deteriorate quickly as a negatively tilted trough will look to eject
the first of two waves across the central Plains. Not too much has
changed since the previous discussion, so I will focus on those few
changes/trends. 1) The latest suite of GFS, Euro, and Canadian
ensemble forecasts have started to "balance out" QPF associated with
the two individual systems. In other words, there is a better defined
time frame of when the heaviest rainfall will occur with each
system, with a clear break from rain likely during part of the day
Saturday. 2) The most likely (60-70%) scenario continues to be
widespread rain with sporadic severe weather mixed in, especially in
in southern Minnesota. 3) Strong winds are expected through the
duration of the two waves, with widespread gusts up to 45 MPH
possible Thursday into Friday.

One final note, this stint of active weather is thanks to an omega
blocking pattern that sets up over the CONUS. If this pattern holds,
another good signal for potential severe weather could set up at the
beginning of May. This is obviously WAY too far out to have any
confidence, but just wanted to include to give a heads up of the
potential for this active weather to keep rolling as we head into
May.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1224 PM CDT Tue Apr 23 2024

Broken status and Cu cover much of the region. Ceilings are
mainly VFR but isolated showers/thunderstorms have developed
over portions of eastern MN into western WI, with better
coverage at the WI TAFs, and these showers may bring along brief
MVFR ceilings. There is an outside chance of CB/TS at KEAU so
have included that mention there and may need to AMD TS into
KRNH if these isolated storms continue to build westward. Skies
will then clear out overnight through tomorrow as high pressure
arrives. Breezy conditions are again expected with NW winds
increasing to 15-20G25-30kts this afternoon before appreciably
diminishing this evening.

KMSP... Small window of having MVFR ceilings early to mid
afternoon and potentially a few minor rain showers. Winds shift
to southeasterly by sunrise Wednesday.

/OUTLOOK FOR KMSP/
THU...VFR. Chance MVFR/-SHRA late. Wind SE 10-15kts increasing
to 15-20G30kts.
FRI...MVFR/-RA, chance IFR/TS. Wind SE 15-20G25-30kts.
SAT...MVFR/-RA, chance TFR/TS. Wind SW 15-20G25-30kts becoming
NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BED
AVIATION...BPH
Hazardous weather outlook, Apr 23, 4:02 AM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
402 AM CDT Tue Apr 23 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
402 AM CDT Tue Apr 23 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A widespread frost or freeze is expected for much of the region
early Wednesday morning.

Isolated to scattered thunderstorms are possible Thursday night
through Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through Wednesday.

Nearby

Frost Advisories in Minnesota, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.